Risks of OTC medications
by David Dunaief
Sep 09, 2020 | 1456 views | 0 0 comments | 110 110 recommendations | email to a friend | print
Dr. David Dunaief is located in Downtown Brooklyn and focuses on the integration of medicine, nutrition, fitness and stress management.
Dr. David Dunaief is located in Downtown Brooklyn and focuses on the integration of medicine, nutrition, fitness and stress management.
slideshow
Most of us keep a few stock items in our medicine cabinets as our “go-tos” for pain relief, fever or inflammation. In addition to aspirin, among these are usually other NSAIDs (non-steroidal anti-inflammatory drugs) and acetaminophen (Tylenol).

Familiar NSAIDs include ibuprofen (Advil, Motrin) and naproxen sodium (Aleve). Over 70 million prescriptions for NSAIDs are written each year in the U.S., and Americans consume more than 30 billion doses, once over-the-counter (OTC) use is factored in.

According to a poll of these regular users of OTC NSAIDs, 60 percent were unaware of their dangerous side effects.

Unfortunately, many think of these drugs as relatively benign. In fact, I find that until I specifically ask about their use, most patients don’t include them in a list of their medications.

The risks

Unfortunately, NSAIDs, according to the Centers for Disease Control and Prevention, are responsible for 7,600 deaths annually and 10 times that number in hospitalizations. They should not be taken lightly.

NSAIDs increase the risk of several maladies, including heart attacks, gastrointestinal bleeds, exacerbation of diverticular disease, chronic arrhythmias (abnormal heartbeats) and erectile dysfunction. In some instances, the cardiovascular effects can be fatal.

These risks prompted the FDA to strengthen the warning labels on non-aspirin NSAID labels, advising that those taking NSAIDs should immediately seek medical attention if they experience chest pain, shortness of breath or trouble breathing, weakness in one part or side of their body, or slurred speech.

Adverse side effects of NSAIDs

In a study using the UK Primary Care Database, chronic users of NSAIDs between ages 40 and 89 had a significantly increased risk of a serious arrhythmia (abnormal heartbeat), atrial fibrillation.

Chronic users were defined as patients who took NSAIDs for more than 30 days. Those patients had a 57 percent increased risk of atrial fibrillation. A Danish study confirmed this and found that, for patients who used NSAIDs longer than one year, the risk increased to 80 percent.

NSAIDs also increase the risk of mortality in chronic users. Older patients who have heart disease or hypertension (high blood pressure) and are chronic NSAIDs users are at increased risk of death, according to an observational study.

Compared to those who never or infrequently used them, chronic users had a greater than twofold increase in death due to cardiovascular causes. High blood pressure was not a factor, since the chronic users actually had lower blood pressure. Yet I have seen with my patients that NSAIDs can increase blood pressure.

Acetaminophen as an alternative?

Acetaminophen does not cause gastrointestinal bleeds, arrhythmias and deaths due to cardiovascular events that NSAIDs can. However, the FDA announced in 2011 that acetaminophen should not exceed 325 mg every four to six hours when used as a prescription combination pain reliever. The goal is to reduce and avoid severe injury to the liver.

There is an intriguing paradox with acetaminophen: Hospitals typically dispense regular-strength 325-mg doses of the drug, whereas OTC doses frequently are found in extra-strength 500-mg tablets, and often the suggested dose is two tablets, or one gram.

Patients should not take more than four grams a day to lower their risk of liver damage. The four-gram amount sounds like a significant quantity, but it translates into two pills of extra-strength Tylenol every six hours.

I have patients who have taken three pills at one time thinking that, since it is OTC, exceeding the recommended dose is okay. Unfortunately, this is not true and can be dangerous.

One study that showed acute liver failure was due primarily to unintentional overdoses of acetaminophen. Accidental overdosing is more likely to occur when taking acetaminophen at the same time as an OTC combination sinus, cough or cold remedy that also contains acetaminophen.

In order to be aware of potentially adverse events, be your own best advocate and read labels. Remember to tell your physician if you are taking OTC medications. If you are a chronic user of NSAIDs because of underlying inflammation, you may find an anti-inflammatory diet is an effective alternative.
Comments
(0)
Comments-icon Post a Comment
No Comments Yet